|02-02-2004, 05:49 AM||#1|
As of late, on and off, my Dad has been having heart palpitations. Oddly enough, it almost seems to coincide with magnesium supplementation (which is supposed to help).
He was taking a calcium, magnesium, zinc supplement a while back. He started getting some fairly bad heart palpitations before bed. He dis-continued use of the supplement and the palpitations subsided.
Recently, he decided to supplement with a high grade magnesium (Chelate/Citrate). The day before last he took the magnesium. The next day he did not take the magnesium, though he had heart palpitations on and off all throughout the day.
I am at a loss as to why this may be happening. On top of this, his blood pressure is around 150/90 despite following Crossfit and a near paleo diet. One of the suggestions, in the archives, for high blood pressure, was to supplement with magnesium - obviously this is not working out.
The palpitations and magnesium could just be a coincidence, I'm not really sure. I'm really trying to get him to go to the Dr. to get some bloodwork done. Any advice, thoughts, ideas, suggestions, etc., you could offer would be greatly appreciated.
Thanks in advance.
|02-02-2004, 11:07 AM||#2|
I've finally gotten around to reading the OmegaRx Zone by Barry Sears. Although he focuses on the more degenerative diseases he cites at least one case where he has used fish oil to reduce one of his friend's blood pressure (from 200/110 to 140/80 within a week and down to 120/70 within a month). The example I'm citing is on pages 115-116 (which is how far I've currently read). I think you've already mentioned that you're supplementing with fish oil so it wouldn't be a stretch to throw some his way for a week or so to see if he gets any results. Dr. Sears said he used 9 grams of long-chain omega-3 fatty acids per day (in conjunction with the Zone diet) on his friend to achieve those results.
I am at a loss as to why magnesium supplemetation would cause heart palpatations.
Hope this helps,
|02-10-2004, 06:13 AM||#3|
Without comprehensive lab data, it is impossible to say why magnesium supplements may or may not be causing your dad palpitations. The interaction of magnesium with the other electrolytes in the body is VERY complex. If your dad is slightly hypocalcemic, for instance, a little extra magnesium will affect him differently than if he is normocalcemic. Also, all the electrolytes (especially magnesium, potassium, and calcium) have profound effects on the heart and are NOT to be messed with if ANY ill side effects occur.
Has your dad ever had palpitations in the past? Are they accompanied by chest pain, dizzines, or difficulty breathing? What is his pulse rate when these occur? Has he had a stress test recently?
Palpitations can be a sign of a very serious problem.....especially considering your dad's age (I'm guessing he's late middle ages at least?) and his history of high blood pressure, he needs to take this seriously.
If the palpitations ONLY occur when he is taking the magnesium, then he should stop taking it and will probably be good to go. If they don't stop, he really needs to see an MD and get some bloodwork, and EKG and maybe a stress test done.
|Thread||Thread Starter||Forum||Replies||Last Post|
|C&J advice needed||Jeremy Bloniasz||Digital Coaching||3||11-04-2005 11:03 AM|
|DB Squat Clean Advice Needed||Garry Berryhill||Exercises||2||10-28-2005 10:58 AM|
|Results and advice needed||Chris||Fitness||4||09-03-2004 02:50 PM|
|Olympic barbell set advice needed||hakim||Equipment||9||07-23-2004 01:26 PM|
|A little diet advice needed!||wells||Nutrition||2||08-06-2003 11:53 AM|